Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Springfield, MO

May 16, 2020Christian County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at May 16, 2020, 7:44 AM CDT for Christian County, Taney County, Missouri. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 7:44 AM CDT (12:44 UTC)
Expired
May 16, 2020, 1:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:55 AM CDTFLASH FLOOD3 W Sparta, MOREPORT FROM MPING: RIVER/CREEK OVERFLOWING;.
May 16, 9:40 AM CDTFLASH FLOOD2 W Keltner, MOMULTIPLE LOCATIONS ON T HIGHWAY ALONG SWAN CREEK WERE FLOODED AND IMPASSABLE. MULTIPLE PICTURES SHOWED HIGH WATER OVER THE ROADS BETWEEN OLDFIELD AND KELTNER.
May 16, 10:15 AM CDTFLASH FLOOD2 N Garrison, MOTHE BAR K RANCH CAMPGROUND WAS EVACUATED DUE TO FLOODING. SEVERAL CAMPERS HAD TO BE MOVED AS WATERS ROSE VERY QUICKLY.
May 16, 10:38 AM CDTFLASH FLOOD1 E Sparta, MOSEVERAL LOCATIONS ALONG HIGHWAY 125 EAST OF SPARTA THAT DO NOT NORMALLY FLOOD WERE IMPASSABLE. THIS INCLUDED THE INTERSECTIONS OF HIGHWAY 125 AND JENKINS AND BLACKBERRY ROADS.
May 16, 11:15 AM CDTFLASH FLOOD1 Ene Sparta, MOHIGHWAY 14 WAS CLOSED DUE TO FLOODING.
May 16, 1:00 PM CDTFLASH FLOOD1 W Elkhead, MOSTATE HIGHWAY Z WAS FLOODED JUST NORTH OF HIGHWAY 14.
May 16, 1:46 PM CDTFLASH FLOOD3 S Rogersville, MOHIGHWAY U CLOSED DUE TO FLOODING AT THE PEDELO CREEK LOW WATER CROSSING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

744 
WGUS53 KSGF 161244
FFWSGF
MOC043-213-161845-
/O.NEW.KSGF.FF.W.0027.200516T1244Z-200516T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
744 AM CDT Sat May 16 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Eastern Christian County in southwestern Missouri...
  North central Taney County in southwestern Missouri...

* Until 145 PM CDT Saturday.

* At 742 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen across the Swan Creek basin with an additional one 
  to two inches possible. Flash flooding is ongoing or expected to 
  begin shortly. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Sparta...                         Taneyville...
  Oldfield...                       Garrison...
  Chadwick...                       Elkhead...
  Bruner...                         Keltner...

This warning includes but is not limited to the following low water
crossings...
Route U at Pedelo Creek northeast of Sparta...
and Route AA at Swan Creek northwest of Taneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3671 9311 3689 9317 3702 9313 3709 9306
      3708 9290 3681 9291 3674 9297

FLASH FLOOD...RADAR INDICATED

$$

Burchfield
2 follow-up statements
835 
WGUS73 KSGF 161519
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1019 AM CDT Sat May 16 2020

MOC043-213-161845-
/O.CON.KSGF.FF.W.0027.000000T0000Z-200516T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Taney MO-
1019 AM CDT Sat May 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
EASTERN CHRISTIAN AND NORTH CENTRAL TANEY COUNTIES...

At 1017 AM CDT, the public reported thunderstorms producing heavy 
rain in the warning area. Locatiosn on Highway T between Oldfield 
and Keltner along Swan Creek were flooded and impassable. Up to two 
inches of rain have already fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Sparta...                         Taneyville...
Oldfield...                       Garrison...
Chadwick...                       Elkhead...
Bruner...                         Keltner...

This warning includes but is not limited to the following low water
crossings...
Route U at Pedelo Creek northeast of Sparta...
and Route AA at Swan Creek northwest of Taneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3671 9311 3689 9317 3702 9313 3709 9306
      3708 9290 3681 9291 3674 9297

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Hatch
245 
WGUS73 KSGF 161615
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1115 AM CDT Sat May 16 2020

MOC043-213-161845-
/O.CON.KSGF.FF.W.0027.000000T0000Z-200516T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Taney MO-
1115 AM CDT Sat May 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
SATURDAY FOR EASTERN CHRISTIAN AND NORTH CENTRAL TANEY COUNTIES...

At 1109 AM CDT, law enforcement reported heavy rain has fallen 
across the warned area leading to numerous reports of flooding. 
Multiple areas along Swan Creek and the Finely River are flooded 
with multiple county roads and highways closed. Up to three inches 
of rain have already fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Law enforcement.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Sparta...                         Taneyville...
Oldfield...                       Garrison...
Chadwick...                       Elkhead...
Bruner...                         Keltner...

This warning includes but is not limited to the following low water
crossings...
Route U at Pedelo Creek northeast of Sparta...
and Route AA at Swan Creek northwest of Taneyville.

Flood waters are moving down the Finely River, Swan Creek and 
several other area creeks and streams across eastern parts of the 
county. Highways T near Oldfield, 125 east of Sparta and county 
roads 193 and 174 were flooded and impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3671 9311 3689 9317 3702 9313 3709 9306
      3708 9290 3681 9291 3674 9297

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hatch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:41 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 16, 6:41 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 AM CDT Sat May 16 2020

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Sat May 16 2020

An area of scattered showers and thunderstorms has developed
during the predawn hours across northeastern Arkansas and south-
central Missouri. This activity is associated with isentropic
upglide on the nose of a weak low-level jet. Inspection of RAP
soundings indicates that elevated parcels (900-825 mb) are nearly
uncapped.

As we head towards sunrise, this activity should continue to lift
north and may increase in areal coverage. With PWATs exceeding
1.50" across south-central Missouri, we will need to monitor for a
flash flooding threat with any training cells.

This early morning activity will then set the tone for today.
Scattered to numerous showers and thunderstorms appear likely from
later this morning into this afternoon, especially near and east
of the U.S. 65 corridor. Convective temperatures across this
region will only be in the middle 70s with highs expected to be in
the 75-77 degree range.

Less coverage of convection is initially expected back towards
I-49 as mid-level temperatures will be a bit warmer with
convective temperatures closer to 80 degrees. Highs across this
region should approach 80, but may fall just short. However, the
approach of an upper level trough axis from the west should be
enough of a trigger for showers and thunderstorms as we get into
this afternoon across western Missouri and southeastern Kansas.

We will have to continue watching the hydro situation closely
today with very wet antecedent conditions in place. PWATs will
continue to increase throughout the day with values of 1.50" to
1.75" east of the I-49 corridor. Localized flash flooding will be
possible in areas that see training and/or multiple rounds of
thunderstorms.

The threat for severe storms looks pretty nil at this point given
rather weak deep layer shear. Even from a pulse severe standpoint,
the potential for wet or hybrid microbursts looks poor with
forecast RAP/NAM moisture and CAPE profiles.

The potential for showers and storms will then continue into
tonight as that upper level trough axis slowly moves east across
the Ozarks. We will again need to watch the hydro situation with
relatively high PWATs remaining over the region. Lows will be in
the lower to middle 60s.

.LONG TERM...(Sunday through Friday)
Issued at 215 AM CDT Sat May 16 2020

A cold front will then push east across the Missouri Ozarks
Sunday morning. Showers and thunderstorms will end from west to
east with the passing front, with northwesterly winds ushering in
a cooler and drier airmass. We stuck fairly close to the model
blend for highs with most areas warming into the lower or middle
70s.

A much needed period of dry weather is then on tap from Sunday
night through much of next work week as an upper level ridge of
high pressure builds over the Plains. Temperatures will be below
normal to start off the week as a closed low sets up over the Ohio
Valley and keeps us in a weakly cyclonic northwesterly flow
aloft.

Temperatures will slowly warm throughout the week as that ridge
slowly works east. Highs near normal are expected to finish out
the week. Our next chance for rain may not arrive until late next
week as the northern extent of that ridge gets broken down and we
get into a more southwesterly flow aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 633 AM CDT Sat May 16 2020

Ceilings across southern Missouri will be variable this morning.
IFR and MVFR will remain around Springfield and Branson while
Joplin will primarily see VFR. There will be scattered showers and
thunderstorm activity also this morning. MVFR and brief IFR can be
expected with heavier showers.

The coverage of showers and thunderstorms will then increase as we
get into this afternoon and tonight. MVFR ceilings are primarily
expected this afternoon and this evening, however IFR
visibilities will accompany thunderstorms.

IFR probabilities (both ceilings and visibilities) will then
increase overnight as an upper level storm system approaches from
the southwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, May 16, 7:14 AM CDT, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
714 AM CDT Sat May 16 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
714 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.
  Elevated fog risk.

DISCUSSION...

Patchy fog will persist through mid-morning before dissipating.

Residual flooding will continue into tonight along area rivers
and streams. Do not drive through flood waters.

Scattered to numerous showers and thunderstorms can be expected
today and tonight. Cloud to ground lightning and locally heavy
rainfall will be the primary potential hazards. Flash flooding
will be possible in locations that receive multiple rounds of
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for thunderstorms will end from west to east across
the
outlook area on Sunday as a cold front passes through the region.
Cloud to ground lightning will be the primary potential hazard.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:11 PM CDTRiver Flood WarningSGFPulaski20 hr
May 16, 12:56 AM CDTAreal Flood WarningSGFBarry, Christian, McDonald, Newton, Stone15 hr
May 16, 1:19 AM CDTAreal Flood WarningSGFShannon10 hr
May 16, 10:45 AM CDTFlash Flood WarningSGFWebster6 hr
May 16, 12:26 PM CDTAreal Flood AdvisorySGFCamden, Laclede6 hr
May 16, 12:35 PM CDTAreal Flood AdvisorySGFWright6 hr
May 16, 1:43 PM CDTFlash Flood WarningSGFChristian, Taney5 hr
May 16, 2:11 PM CDTSpecial Weather StatementSGFBarry49 min
May 16, 2:47 PM CDTSpecial Weather StatementSGFStone43 min
May 16, 2:56 PM CDTSpecial Weather StatementSGFBarry34 min
May 16, 3:24 PM CDTSpecial Weather StatementSGFStone36 min
May 16, 5:05 PM CDTAreal Flood WarningSGFWebster12 hr
May 16, 6:14 PM CDTAreal Flood WarningSGFChristian, Douglas, Taney11 hr
May 16, 6:30 PM CDTAreal Flood AdvisorySGFCamden, Laclede, Pulaski, Webster, Wright10 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.